Toxic Myocarditis Caused by Acetaminophen in a Multidrug Overdose

    loading  Checking for direct PDF access through Ovid

Abstract

We report the case of an 18-year-old woman with personality disorders who was hospitalized a few hours after suicidal ingestion of acetaminophen, quetiapine, acetylsalicylic acid, and ethanol. Twelve hours after admission, severe liver damage was evident, but the patient was stable and awaiting hepatic transplantation. Electrolytes were successfully controlled. The condition of the liver stabilized. Cardiac biomarkers then deteriorated unexpectedly. Localized ST-segment elevations were noted on electrocardiogram, but angiography ruled out myocardial infarction. A computed tomographic scan ruled out cerebral edema. The patient died of irreversible cardiac arrest 40 hours after admission. Heart failure remained unexplained, and the body underwent forensic autopsy.

At autopsy, histologic findings were indicative of acute toxic myocarditis and were concluded to be caused by acetaminophen intoxication. Acetaminophen overdose is common and typically leads to liver failure requiring supportive treatment and emergency liver transplantation. Toxic myocarditis is an extremely rare complication of acetaminophen overdose. It has only been reported 4 times in the literature despite the widespread use and misuse of acetaminophen. Toxic myocarditis remains a possibility in many cases of overdose but can be overlooked in a clinical picture dominated by hepatorenal failure and encephalopathy. Clinicians and forensic pathologists should be aware of this rare potential complication.

Related Topics

    loading  Loading Related Articles